Skip to main content

Teenage Heroin Withdrawal Timeline

Teenage Heroin Withdrawal Timeline

Heroin is a highly addictive, psychoactive opioid drug. It is made from morphine, which is derived from the opium plant, poppy. Heroin is classified as a Schedule I Controlled Substance by the United States Drug Enforcement Administration (DEA), which is defined as a substance “with no currently accepted medical use and a high potential for abuse.” The fact that heroin is unregulated, making the precise dosage impossible to know, increases an individual’s risk for overdose with every dose of heroin taken. Heroin works in a teenager’s body by affecting the neurotransmitters in his or her brain. The drug attaches to the opioid receptors, which regulate one’s breathing as well as the perception of pleasure and pain. A typically developing brain creates neural pathways that are strengthened through repetitive behaviors and actions. When opioid receptors are externally stimulated (e.g., via heroin use) they activate the reward center of the brain and release excessive amounts of dopamine. The euphoric feeling that occurs because of ingesting heroin, reinforces drug taking behavior and strengthens neural pathways that have developed from engaging in heroin abuse. This can be exceedingly damaging to the adolescent’s brain, as it is not yet fully formed. 

Detox and Withdrawal Symptoms

Detox begins from the time of a teenager’s last dose of heroin. Withdrawal symptoms occur when a teen’s body begins to recalibrate and learn to function without the presence of heroin in its system. While the withdrawal symptoms from heroin can be incredibly unpleasant and uncomfortable, unless a teenager has abused heroin in addition to other substances and/ or has a co-occurring disorder, withdrawal symptoms will not likely be lethal. According to Addiction Center, commonly reported withdrawal symptoms a teenager detoxing from heroin may include any combination of the following examples:

  • Diarrhea
  • Dilated pupils
  • Vomiting
  • Agitation
  • Nausea
  • Abdominal cramping
  • Anxiety
  • Excessive sweating
  • Muscle aches

The first withdrawal symptoms will likely begin between six to twenty-four hours after a teen’s last heroin dose. The peak of the detox process generally occurs between forty-eight to seventy-two hours after a teenager’s last dose of heroin. The final stage of the acute detox process occurs between four to ten days after a teen’s last heroin use. Following ten days, any subsequent withdrawal symptoms that occur are known as post-acute withdrawal syndrome (PAWS). Although the withdrawal symptoms that occur from heroin detox are not known to be lethal, it is best to undergo detox from heroin in a supervised setting, to ensure the safety of the teenager for the duration of the process. The length of time it takes for the withdrawal symptoms to subside will depend on each teen’s circumstance, and several contributing factors. Some of the factors include the length of time the teen abused heroin, the frequency of heroin use, the method of ingestion (e.g., snorting, smoking, injecting, etc.), as well as the personal health history of the adolescent. 

For Information and Support

Seeking help is never easy, but you are not alone! If you or someone you know needs mental health treatment, we strongly encourage you to reach out for help as quickly as possible. It is not uncommon for many mental health difficulties to impact a person for the long term. The earlier you seek support, the sooner you and your loved ones can return to happy, healthy, and fulfilling lives.

Our admissions team is available to answer any general questions regarding mental health issues, treatment, and/or specific questions about the program at Pacific Teen Treatment and how we might be able to help your family. We can be reached by phone 24/7 at 800-531-5769. You can also contact us via email at info@pacificrtc.com.

Close Menu